Alert archive / New York / High Wind Watches in 2023

High Wind Watch 2, NWS Buffalo, NY

March 23, 20237 counties in New York

NWS Buffalo, NY issued this high wind watch at Mar 23, 2023, 3:55 PM EDT for 7 counties in New York. It took effect at Mar 25, 2023, 5:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 23, 2023, 3:55 PM EDT (19:55 UTC)
In effect from
Mar 25, 2023, 5:00 AM EDT
Expired
Mar 24, 2023, 2:02 PM EDT
In force
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 24 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WWUS71 KBUF 231955
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
355 PM EDT Thu Mar 23 2023

NYZ019-085-240400-
/O.NEW.KBUF.HW.A.0002.230325T0900Z-230326T1200Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
355 PM EDT Thu Mar 23 2023

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SUNDAY MORNING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Chautauqua and Southern Erie counties.

* WHEN...From late Friday night through Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Scattered power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

NYZ001>003-010-011-240400-
/O.NEW.KBUF.HW.A.0002.230325T2100Z-230326T1200Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, and Batavia
355 PM EDT Thu Mar 23 2023

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Niagara, Orleans, Monroe, Northern Erie, and Genesee 
  counties.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Scattered power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

JJR
4 follow-up statements
856 
WWUS71 KBUF 232008
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
408 PM EDT Thu Mar 23 2023

NYZ012-240400-
/O.EXA.KBUF.HW.A.0002.230325T2100Z-230326T1200Z/
Wyoming-
Including the city of Warsaw
408 PM EDT Thu Mar 23 2023

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Wyoming county.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Scattered power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

NYZ019-085-240400-
/O.CON.KBUF.HW.A.0002.230325T0900Z-230326T1200Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
408 PM EDT Thu Mar 23 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SUNDAY MORNING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Chautauqua and Southern Erie counties.

* WHEN...From late Friday night through Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Scattered power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

NYZ001>003-010-011-240400-
/O.CON.KBUF.HW.A.0002.230325T2100Z-230326T1200Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, and Batavia
408 PM EDT Thu Mar 23 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Niagara, Orleans, Monroe, Northern Erie, and Genesee 
  counties.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Scattered power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

JJR
374 
WWUS71 KBUF 240111
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
911 PM EDT Thu Mar 23 2023

NYZ019-085-241000-
/O.CON.KBUF.HW.A.0002.230325T0900Z-230326T1200Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
911 PM EDT Thu Mar 23 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SUNDAY MORNING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Chautauqua and Southern Erie counties.

* WHEN...From late Friday night through Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Scattered power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

NYZ001>003-010>012-241000-
/O.CON.KBUF.HW.A.0002.230325T2100Z-230326T1200Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, and Warsaw
911 PM EDT Thu Mar 23 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Niagara, Orleans, Monroe, Northern Erie, Genesee, and 
  Wyoming counties.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Scattered power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
554 
WWUS71 KBUF 240822
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
422 AM EDT Fri Mar 24 2023

NYZ019-085-241800-
/O.CON.KBUF.HW.A.0002.230325T0900Z-230326T1200Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
422 AM EDT Fri Mar 24 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph
  possible. The strongest winds will occur from 8 am through 3 pm
  Saturday, then again after 8 pm on Saturday night as winds 
  shift to the southwest.

* WHERE...Chautauqua and Southern Erie counties. The strongest
  winds Saturday and Saturday night will occur near the Lake Erie
  shoreline. Winds will not be as strong farther inland.

* WHEN...From late Friday night through Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Scattered power outages are possible. Travel could be difficult,
  including on I-90, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

NYZ001>003-010>012-241800-
/O.CON.KBUF.HW.A.0002.230325T2100Z-230326T1200Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, and Warsaw
422 AM EDT Fri Mar 24 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph
  possible. The strongest winds will occur from 8 pm Saturday
  night through 5 am on Sunday morning. 

* WHERE...Niagara, Orleans, Monroe, Northern Erie, Genesee, and 
  Wyoming counties.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Scattered power outages are possible. Travel could be difficult,
  including on I-90, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
JLA
734 
WWUS71 KBUF 241802
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
202 PM EDT Fri Mar 24 2023

NYZ019-085-250215-
/O.UPG.KBUF.HW.A.0002.230325T0900Z-230326T1200Z/
/O.NEW.KBUF.HW.W.0003.230325T0900Z-230326T0900Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
202 PM EDT Fri Mar 24 2023

...HIGH WIND WARNING IN EFFECT FROM 5 AM SATURDAY TO 5 AM EDT
SUNDAY...

* WHAT...Southeast, then southwest winds 25 to 35 mph with gusts 
  up to 60 mph expected.

* WHERE...Chautauqua and Southern Erie counties.

* WHEN...From 5 AM Saturday to 5 AM EDT Sunday. The strongest
  winds will first be out of the southeast and confined to near
  the Thruway, occuring from 8 AM through 3 PM Saturday. Winds
  will switch to the southwest by 8 PM Saturday night and be a 
  little more widespread. 

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NYZ001-010-250215-
/O.UPG.KBUF.HW.A.0002.230325T2100Z-230326T1200Z/
/O.NEW.KBUF.HW.W.0003.230325T2200Z-230326T0900Z/
Niagara-Northern Erie-
Including the cities of Niagara Falls and Buffalo
202 PM EDT Fri Mar 24 2023

...HIGH WIND WARNING IN EFFECT FROM 6 PM SATURDAY TO 5 AM EDT
SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Niagara and Northern Erie counties.

* WHEN...From 6 PM Saturday to 5 AM EDT Sunday. The strongest
  winds should occur into the evening through about midnight. 

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NYZ002-003-011-012-250215-
/O.UPG.KBUF.HW.A.0002.230325T2100Z-230326T1200Z/
/O.NEW.KBUF.WI.Y.0003.230325T2200Z-230326T0900Z/
Orleans-Monroe-Genesee-Wyoming-
Including the cities of Medina, Rochester, Batavia, and Warsaw
202 PM EDT Fri Mar 24 2023

...WIND ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 5 AM EDT
SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Orleans, Monroe, Genesee, and Wyoming counties.

* WHEN...From 6 PM Saturday to 5 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ013-014-020-021-250215-
/O.NEW.KBUF.WI.Y.0003.230325T2200Z-230326T0900Z/
Livingston-Ontario-Cattaraugus-Allegany-
Including the cities of Geneseo, Canandaigua, Olean, 
and Wellsville
202 PM EDT Fri Mar 24 2023

...WIND ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 5 AM EDT
SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Livingston, Ontario, Cattaraugus, and Allegany 
  counties.

* WHEN...From 6 PM Saturday to 5 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ006>008-250215-
/O.NEW.KBUF.WI.Y.0003.230325T2200Z-230326T0600Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
202 PM EDT Fri Mar 24 2023

...WIND ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 2 AM EDT
SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From 6 PM Saturday to 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this high wind watch went out at Mar 23, 3:53 PM EDT, 2 minutes earlier.

Area forecast discussion, Mar 23, 3:53 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
353 PM EDT Thu Mar 23 2023

.SYNOPSIS...
Rain will end from northwest to southeast later this afternoon and
evening as a cold front moves southeast across the area. High
pressure will then build into Ontario and Quebec tonight through
Friday with a period of dry and cooler weather. Strong low pressure
will then move through the Great Lakes Saturday and Saturday night,
bringing another round of rain to the region. The rain may start as
snow or a wintry mix across the North Country. Strong winds are
possible Saturday night, especially across Western NY.

&&

.NEAR TERM /THROUGH FRIDAY/...
Radar imagery showing areas of light to moderate rain crossing the
region early this afternoon. A weak baroclinic wave running along an
advancing cold front is supporting the areas of steadier rain, but
both will quickly start to exit the area through the afternoon. The
most widespread rain will be through mid afternoon, with coverage
diminishing thereafter. The moist airmass over the cold lakes will
produce some patchy fog over Lake Erie and Lake Ontario, with some
of this moving into shoreline areas through the rest of the
afternoon and early evening. Lowering dewpoints will end this fog
potential by mid evening.

Rain will taper off from northwest to southeast from mid afternoon
through mid evening, with the last of the rain exiting the Southern
Tier before midnight as the cold front pushes quickly southeast of
the area. High pressure will build east across Ontario and western
Quebec overnight. There may be some initial clearing later this
evening, but as the airmass grows colder, expect post-frontal lake
effect and upslope clouds to expand with low stratus becoming
widespread overnight. Cold advection will drop temperatures back
into the upper 20s to lower 30s overnight.

Friday the frontal zone will stall well south of the area from the
Ohio Valley to the Mid Atlantic. High pressure moving east from
Ontario into Quebec will bring dry weather to the eastern Great
Lakes. Widespread lake effect and upslope stratus in the morning
will give way to some partial clearing by afternoon, especially on
the lake plains as stable lake shadows expand inland. A colder
airmass will keep highs in the upper 30s to lower 40s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
This period will feature another round of active weather from later
Friday night into Sunday. This will come courtesy of a southern
stream trough initially over the mid-Mississippi Valley Friday
evening...which will deepen and eject northeastward to the central
Great Lakes during Saturday...before weakening some and sliding out
across Quebec and the Canadian Maritimes Saturday night and Sunday.
At the surface...this will spur an initial surface low to rapidly
deepen and follow along a similar path through Saturday...with the
system then becoming vertically stacked over the central Great Lakes
by later Saturday afternoon/Saturday evening. Increasing height
falls/DCVA along the front flank of the advancing mid/upper level
trough will then force the development of a secondary surface
cyclone along the New Jersey coastline Saturday evening...with
energy then transferring from the initial primary low to the
strengthening coastal system as it lifts northeastward off the New
England coastline to Nova Scotia through the rest of Saturday night
and Sunday.

This system will bring another round of widespread precipitation to
our area between later Friday night...Saturday...and Saturday
night...with liquid equivalent precipitation amounts through this
period expected to range from a half inch to an inch. With respect
to precipitation type...the track of the primary low will provide
for a substantial enough influx of warm air both at the surface and
aloft for the vast majority of the this to fall in the form of plain
rain. This said...thermal profiles continue to suggest the potential
for a brief wintry mix on the forward flank of this system...though
any snow/ice amounts look to be rather limited at this point due to
its expected short duration. The greatest potential for such will be
across the far eastern Finger Lakes and east of Lake Ontario where
thermal profiles will remain colder longer...and where up to a
couple inches of snow appear possible. Saturday night...colder air
wrapping in behind the primary system's cold front will result in
the rain mixing with/changing back over to snow across the higher
terrain as it winds down...though any accumulations should again be
very minor.

Of greater concern with this system will be the potential for a
round of strong winds...especially across far western New York. The
initial primary surface low will wrap up rather quickly as it pushes
to the central Great Lakes on Saturday...with its central pressure
reaching the 980-985 mb range by later Saturday evening...and its
associated low level jet increasing to 55-65 knots as it overspreads
our region. Initially this will bring a threat of strong south-
southeasterly downslope winds during the day Saturday...with this
maximized along the Lake Erie shoreline downwind of the Chautauqua
Ridge. Following the passage of the surface cold front late
Saturday/Saturday evening...the threat will then shift to the
typical areas from the Lake Erie shoreline across the Niagara
Frontier to Rochester in the west-southwest cold advective
regime...which will help to more effectively mix down the higher
momentum air from aloft. In both cases model profiles continue to
suggest the potential for a period of higher-end advisory to lower-
end warning criteria gusts of 50-60 mph...and with this and
increasing confidence in this scenario in mind have opted to issue
some initial High Wind Watches as outlined below. Elsewhere more in
the way of lower-end advisory criteria gusts appear possible both
Saturday and Saturday night...and with the more marginal
conditions/lower confidence in these areas will opt to address these
later on as the event draws closer.

On Sunday the primary low will weaken considerably as it translates
eastward across Quebec and continues to transfer its energy to the
strengthening coastal system...with high pressure and drier air
nosing into our area during the afternoon. This will result in still-
rather windy conditions Sunday morning giving way to diminishing
winds Sunday afternoon...along with lingering scattered rain and
snow showers east of Lake Ontario steadily winding down. With good
mixing still in place coupled with the return of some partial
sunshine and 850 mb temps in the -2C to -7C range...Sunday's highs
should range from the upper 30s to mid 40s east of Lake Ontario to
*at least* the mid 40s to lower 50s elsewhere...with the warmest
readings found across the Finger Lakes Region.

Finally...Sunday night should be mainly dry and quiet as the surface
ridge further builds across our region...with lows mainly ranging
from the mid 20s to lower 30s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper level ridge will build east across the area Sunday night
into Monday, then shifts east Monday night as a deep digging upper
level trough dives into the Great Lakes. This will bring a period of
dry weather. The trough pushes to the East Coast by Tuesday night
and should result in cyclogenesis over the southern plains. This
surface low is expected to track northeast through the Upper Ohio
Valley bringing the next chance for precipitation by mid week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A cold front will move southeast and exit the area later this
afternoon, with areas of rain tapering off from northwest to
southeast. Areas of IFR/MVFR CIGS will continue along and behind the
front through the rest of the afternoon before CIGS improve this
evening. Rain will produce areas of MVFR/IFR VSBY as well. The moist
airmass over the cold lakes will also produce patchy fog over Lake
Erie and Lake Ontario, and some of this will impact shoreline areas
at times through early this evening with local IFR.

Later tonight and Friday morning expect lake effect/upslope stratus
to expand, with areas of MVFR CIGS. The stratus will continue
through Friday morning before partial clearing by afternoon,
especially over and south/southeast of Lake Ontario where stable
lake shadows will help to clear out the clouds in the afternoon.

Outlook...

Saturday...MVFR/IFR with rain, possibly starting as a period of wet
snow or mixed precipitation across the North Country.
Sunday...Mainly VFR, through MVFR possible across the North
Country due to lingering mixed rain/snow showers.
Monday...Mainly VFR.
Tuesday...VFR/MVFR with a chance of rain/snow showers.

&&

.MARINE...
A cold front will move southeast and away from the lower Great Lakes
this afternoon and evening. Increasing northwest winds in the wake
of the cold front will bring a period of Small Craft conditions to
the eastern half of Lake Ontario from early this evening through
late tonight. High pressure will build east across Ontario and
Quebec late tonight and Friday, with diminishing winds.

Strong low pressure will then move from the Ohio Valley into lower
Michigan Saturday, then move across Lake Huron into Quebec Saturday
night through early Sunday. East to southeast winds will increase in
advance of this system, and may briefly approach gale force
Saturday. A longer period of southwest to west gale force winds are
more likely Saturday night through early Sunday following the
passage of the strong cold front.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...High Wind Watch from Saturday afternoon through Sunday morning
     for NYZ001>003-010-011.
     High Wind Watch from late Friday night through Sunday morning
     for NYZ019-085.
MARINE...Gale Watch from Saturday afternoon through Sunday morning for
         LEZ040-041.
         Gale Watch from Saturday afternoon through Sunday
         afternoon for LOZ042-062.
         Small Craft Advisory until 5 AM EDT Friday for LOZ043-044.
         Gale Watch from Saturday evening through Sunday afternoon
         for LOZ043>045-063>065.
         Small Craft Advisory from 8 PM this evening to 5 AM EDT
         Friday for LOZ045.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...JJR/TMA
LONG TERM...TMA
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Mar 23, 5:19 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
519 AM EDT Thu Mar 23 2023

NYZ001>008-010>014-019>021-085-240930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
519 AM EDT Thu Mar 23 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A deep storm system will pass to our west during the weekend. This
powerful system will generate very strong wind gusts across much of
the region, especially over the far western counties Saturday night,
where gusts of 55-60 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
519 AM EDT Thu Mar 23 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gale force winds are possible on Lakes Erie and Ontario this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:17 AM EDTSmall Craft AdvisoryBUF25 hr
Mar 23, 3:57 PM EDTGale WatchBUF22 hr

Nearby

High Wind Watches in New York, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.